Toxic hepatitis occurs when your liver develops inflammation because of exposure to a toxic substance. Toxic hepatitis may also develop when you take too much of a prescription or over-the-counter medication.
One of the liver's roles involves removing and breaking down most drugs and chemicals from your bloodstream. Breaking down toxins creates byproducts that can damage the liver. Although the liver has a great capacity for regeneration, constant exposure to toxic substances can cause serious, sometimes irreversible harm.
Toxic hepatitis can be caused by:
Jun. 01, 2013
- Alcohol. Heavy drinking over many years can lead to alcoholic hepatitis — inflammation in the liver due to alcohol.
- Over-the-counter pain relievers. Nonprescription pain relievers such as acetaminophen (Tylenol, others), aspirin, ibuprofen (Advil, Motrin IB, others) and naproxen (Aleve, others) can damage your liver, especially if taken frequently or combined with alcohol.
- Prescription medications. Some medications linked to serious liver injury include the combination drug amoxicillin-clavulanate (Augmentin), halothane, isoniazid, valproic acid (Depakene), phenytoin (Dilantin, Phenytek), azathioprine (Azasan, Imuran), niacin (Niaspan), atorvastatin (Lipitor), lovastatin (Mevacor), pravastatin (Pravachol), simvastatin (Zocor), fluvastatin (Lescol), rosuvastatin (Crestor), ketoconazole, certain antibiotics, certain antivirals and anabolic steroids. There are many others.
- Herbs and supplements. Some herbs considered dangerous to the liver include cascara, chaparral, comfrey, kava and ephedra. There are many others. Children can develop liver damage if they mistake vitamin supplements for candy and take large doses.
- Industrial chemicals. Chemicals you may be exposed to on the job can cause liver injury. Common chemicals that can cause liver damage include the dry cleaning solvent carbon tetrachloride, a substance used to make plastics called vinyl chloride, the herbicide paraquat and a group of industrial chemicals called polychlorinated biphenyls.
- Feldman M, et al. Sleisenger & Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 9th ed. Philadelphia, Pa.: Saunders Elsevier; 2010. http://www.mdconsult.com/books/about.do?eid=4-u1.0-B978-1-4160-6189-2..X0001-7--TOP&isbn=978-1-4160-6189-2&about=true&uniqId=229935664-2192. Accessed April 8, 2013.
- Shannon MW, et al. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa.: Saunders Elsevier; 2007. http://www.mdconsult.com/books/about.do?about=true&eid=4-u1.0-B978-0-7216-0693-4..50002-5&isbn=978-0-7216-0693-4&uniqId=226391226-4. Accessed April 8, 2013.
- Marx JA, et al. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa.: Mosby Elsevier; 2010. http://www.mdconsult.com/books/about.do?about=true&eid=4-u1.0-B978-0-323-05472-0..X0001-1--TOP&isbn=978-0-323-05472-0&uniqId=230100505-57. Accessed April 8, 2013.
- Kliegman RM, et al. Nelson Textbook of Pediatrics. 19th ed. Philadelphia, Pa.: Saunders Elsevier; 2011. http://www.mdconsult.com/das/book/body/208746819-6/0/1608/0.html. Accessed April 8, 2013.